The abuse of Klonopin is increasing. The Drug Enforcement Administration reports 271,698 case records for emergency room visits related to benzodiazepines like Klonopin in 2008 and 345,691 in 2010 – a significant jump in just two years. Klonopin accounted for 62,811 of those cases in 2010.
In many cases, emergencies that arise from Klonopin abuse result from people relapsing after they attempt to detox from the drug. During this time, their tolerance is lowered. If they don’t take that into account and they abuse the drug again in the same dose they’re accustomed to, overdose may be the result.
Withdrawing from Klonopin
The withdrawal process involves a structured plan for weaning off or abruptly quitting use of a substance. During detox, the body enters a state of withdrawal that can be unpleasant if it isn’t handled in the appropriate way by trained professionals. Making the detox process more comfortable helps people to complete the process, since many check out of detox before fully completing it due to the discomfort involved. Since Klonopin is a benzodiazepine, medical detox is always required during the withdrawal process.
In the initial stages of Klonopin withdrawal, insomnia often sets in, and from there, clients may be moody or have bouts of anxiety. This may start within the first 24 hours after the last dose, or onset may be delayed until up to 72 hours after the last dose. It isn’t until a week or two out from that last dose that symptoms really intensify and become difficult for many people to manage.
If the person is tapering appropriately off Klonopin, side effects should still be fairly minimal at this stage. Anxiety often lingers during this time and continues well into the third and fourth weeks of detox when other symptoms start to die down. These mild symptoms should be completely eradicated by three months from the start of withdrawal.
The Tapering Process
Tapering is a necessary component of coming off benzodiazepines. How long this process takes depends largely on how much Klonopin was being abused and how often. For this reason, it is important that clients are honest about such practices when entering treatment. Being honest means the withdrawal approach that is structured for a client is appropriate to their needs, which means there is a greater chance of it working successfully.
Tapering down means the client enters treatment and is given Klonopin or an appropriate benzodiazepine substitute at a reduced dose, based on their standard dose. The dose is decreased by 25 percent for each quarter of the withdrawal period, per American Family Physician. This process repeats itself until cessation is complete. For example, someone who normally takes 40 mg of Klonopin a day would start out at 30 mg daily and after one week they would decrease by 25 percent when aiming to be off of the drug completely within four weeks. Typically, the longer Klonopin is abused and the higher the dose, the more intense withdrawal will be.
As stated, medical detox that involves a tapering process is always recommended for Klonopin withdrawal. If a person attempts to quit suddenly, severe, and even life-threatening, withdrawal symptoms may occur.
These may include:
- Extreme anxiety
- Panic attacks
- Memory loss
- Suicidal ideation
People who abuse Klonopin often find it sedates them into a deep sleep state. Thus, when they quit using it or cut back how often or how much they use, insomnia generally presents. This is one of the major side effects of withdrawal that leads people to reach for more Klonopin. During withdrawal – a time most people wish they could just sleep through – the absence of this drug often causes people to struggle with restlessness and alertness.
Depersonalization, depression, and anxiety may surface as a person begins to wean from the drug. These issues can be treated with therapy and other prescription medications that carry less addictive potential. Other people may experience tremors and sickness, because benzodiazepines like Klonopin are known to weaken the immune system. In the appropriate treatment setting, these issues can be promptly addressed by medical personnel.
Underlying mental illness can also complicate withdrawal from Klonopin. In fact, many people who abuse this drug started out using it as a prescribed treatment for a co-occurring anxiety disorder. HelpGuide reports 53 percent of people who abuse drugs also struggle with mental health disorders. It’s important that all co-occurring mental health issues are addressed during addiction treatment. Seek out a program that offers such services.
The exact timeframe of Klonopin withdrawal will vary from person to person, based on the extent of abuse, dosage levels, co-occurring medical and mental health issues, and personal differences. Since a tapered approach is used, the overall withdrawal timeline is longer than it is with abrupt detox approaches. Often, it can take several months to fully withdraw from Klonopin or another benzodiazepine. Generally, therapy begins during this tapering process.